AF Association
13,239 members16,114 posts

low platelets and rivaroxaban (aka Xarelto)

Recently after a blood check my GP noticed I had a very very low blood platelets count and mild anemia. I take the tablets rivaroxaban due to my atrial fibrillation. The tests are continuing to try to identify the reason for my low platelets reading. I asked the GP if the drug rivaroxaban I am taking could have any cause on this low reading but she did not seem to believe that would be the case. I have since read differently on various medical sites. Have anyone out there who takes rivaroxaban had also a low platelets reading and can you share the outcome, cause etc, with me if you have. Thanks in advance.

7 Replies
oldestnewest

Low platelet count becomes very common as we get older. Yes, a low platelet count can increase your risk of bleeding if you’re taking an anticoagulant. However, only when the platelets count get really low, is when it can become an issue. Probably your platelets are only moderately low.

1 like
Reply

Consul.....my platelet count began to slide after starting Xarelto (as it is most commonly referred to here in the States); my A1C also shot up to an unacceptable 'pre-diabetic' range, where, heretofore, it had never even been close.

That said, however, please remember that each and every person on the planet has their own special body chemistry, which reacts differently to the introduction of any new toxic element, whether ingested, breathed or absorbed through the skin.

One year and a more objective perspective later, I now attribute the platelet slide to the rise of liver toxicity which I had smugly and mindlessly allowed to happen. Xarelto certainly contributed to the malady, but it did not--on its own, cause it. Again, that said, my body...my responsibility to keep it healthy. A disastrous 'unintentional detox'/jaundice episode a couple of months ago was followed by a liver regeneration regimen. Result: my platelets are on the rise.

As for the A1C--though I initially very much wanted to 'shoot the messenger' and assign blame to Xarelto --it can most likely be attributed to the mandated surrender of a highly-absorb-able form of curcumin which I had been taking for a number of years to control inflammation (curcuminoids also favorably affect blood sugar levels). Miss it dreadfully, as I do fish-oil, Vitamin E, and my former 'elixir of life:' cayenne pepper drops.

The list of OTC's, vitamins and herbs contraindicated with the new anti-coagulants is ever-expanding. It is wise for one to keep one's self 'informed' without driving one's self 'bonkers.' (A little difficult for me since seeking 'cause' rather than treating 'effect' was drilled into me by my ND's since the 80's, after a 'freaky' excessive exposure to the carcinogenic chemical chlordane almost 'punched my ticket.' Hence, my body's propensity for 'liver challenges.' Ditto for lungs, but the heart challenge is a surprise, even though AFib is rampant in my family of origin on both sides).

You might find the following site helpful. I would also encourage you to report your platelet drop to whatever adverse events agency handles such things (in the States it's the FDA). It is my understanding that when post-market reported adverse events reach a certain number they are listed as 'incidence unknown,' or some such nomenclature. If one would allow it, the most recent listing of 'incidences unknown' side effects on the Mayo Clinic website would scare the 'knickers' off :)

nhlbi.nih.gov/health-topics...

As to lawsuits and the 'Barbarians at the Gate': if I am remembering correctly from reading a recent article, there were three times more concomitant drug interaction deaths in the US (somewhere in the 1800 range, than in the UK and Canada which clocked in between 500-600). With those stats along with easy access to records for patient errors/non-compliance, professional administering errors, etc., at their disposal, I don't think Bayer/Jansen defense attorneys are losing too much sleep.

Good luck....."To Thine Own Self Be True" and hang in there! "We're worth it!":)

4 likes
Reply

Many thanks for your very informative reply. Much appreciated.

Reply

I take antiC Apixiban and my platelet count dropped to just below the normal range. I was told after a number of investigations that it can happen but not to everyone. Roy

Reply

Yes Yes...I was on Rivaroxaban and my Platelets went very low also i developed a severe rash on my legs

I risked leaving it off for a week and everything normalised

I wa advised to come off it and on to Apixaban...this seems ok but as these anticoagulants act upon the Platelets best to carefully monitor the situation regularly

Hope this helps

1 like
Reply

Many thanks for that information....very interesting....only other side effect I did not mention is scratchy head...but this has been going on for months...and I thought out may be attributed to Tamoxifin....which I take..but not so sure as it could be Xarelto..

Reply

Yep! Quite pronounced (replete with bumps) commencing a month or so out, along with dry, scaly eyebrows/lids. Honeydew Biotin Shampoo worked wonders for me as did OCuSOFT lid scrub for the eyes/brows (can be used with inter-ocular lens implants post cataract surgery). As I have mentioned before, concomitant drug interactions have been reported as the most prominent cause of adverse events relating to the use of Xarelto (as, I would imagine, most pharmaceuticals). May not be so in your case unless scratchy head was attendant before commencing Xarelto. (Moot point, really--it is what it is).

Consul, please consider accepting some of my own hard-won advice (empathetically offered), wisdom I wish I could have shared with myself at least a year ago. If you allow yourself to think of Xarelto as your 'enemy,' rather than a life-saving friend, it will be. It was only after I had moved to the last stage of grieving (acceptance) for the loss of my heretofore 'remarkable- for-your-age' state of health that I began to 'make it my friend.' I regret to say, in my case, ego was a strong motivating factor in making it my enemy. Tsk, tsk, tsk on me.....

Take care of yourself......be safe......

Peace of Mind, Hugs & Cupcakes (chocolate, of course)..

cj

Reply

You may also like...